Tennessee, 2010Flash Flooding and Damaging Winds in Tennessee, July 26 to 27, 2010
July 26 to 27, 2010 · NWS MEG · 10 events in 8 counties and zones
A weak cold front moved southeast into the Mid-South and interacted with remnants of Tropical Depression Bonnie as the remnants moved north. Numerous showers and thunderstorms broke out during the afternoon and evening hours of July 25th-July 26th, 2010 as a result.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moved southeast into the Mid-South and interacted with remnants of Tropical Depression Bonnie as the remnants moved north. Numerous showers and thunderstorms broke out during the afternoon and evening hours of July 25th-July 26th, 2010 as a result. Some storms became severe and produced damaging winds, flash flooding. Behind the front during the evening of July 26th, a wake low developed that produced high winds over portions of Northwest Tennessee resulting in additional wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 26, 1:53 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 26, 1:53 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT MON JUL 26 2010
.DISCUSSION...
A DEEP TROPICAL AIRMASS WILL REMAIN OVER THE MID SOUTH INTO EARLY
NEXT WEEK WITH SEASONABLY HOT TEMPERATURES. WILL HAVE TO MONITOR
THE NEED FOR HEAT ADVISORIES BEYOND THIS EVENING ON A DAILY
BASIS...ESPECIALLY FROM WEDNESDAY INTO THE WEEKEND AS H5 HEIGHTS
RISE WITH THE HIGH ALOFT MOVING OVERHEAD.
SHOWER AND THUNDERTORM ACTIVITY SHOULD GRADUALLY DIMINISH DURING
THE WEEK AS H7 TEMPS INCREASE AND PROVIDE A MID LEVEL CAP.
DIFFICULT TO RULE OUT ISOLATED AFTERNOON AND EVENING PULSE STORMS
WITH DEWPOINTS IN THE MID 70S THROUGHOUT THE FORECAST PERIOD. WILL
HAVE TO WATCH FOR A POTENTIAL BACKDOOR COLD FRONT ACROSS THE
NORTHEAST QUARTER OF THE REGION IN THE THURSDAY AND FRIDAY TIME
FRAME.
THE 12Z MEDIUM RANGE MODELS DIFFER ON THE AMPLITUDE OF A NORTHEAST
U.S. UPPER TROUGH EARLY NEXT WEEK. THE ECMWF IS MORE AMPLIFIED
THAN THE GFS AND WOULD ALLOW FOR LOWER TEMPERATURES AND POSSIBLE
MCS ACTIVITY IN NORTHWEST FLOW ALOFT. DECIDED ON THE PERSISTENCE
FORECAST THIS FAR OUT.
OKULSKI
&&
.AVIATION...
18Z TAFS
MAINLY VFR CONDITIONS AND LIGHT WINDS CAN BE EXPECTED.
ISOLATED TO SCATTERED SHRA/TSRA WILL DEVELOP OVER THE AREA 18-01Z. KEPT
VCTS AT ALL LOCATIONS WITH A TEMPO 20-22Z AT KTUP WHERE CONFIDENCE
OF TSRA DIRECTLY AFFECTING SITE IS HIGHEST. BRIEF LIFR/IFR/MVFR
CONDITIONS AND GUSTY WINDS WOULD BE POSSIBLE...LESS THAN 1 HOUR...
IF TSRA DIRECTLY AFFECTS SITE. WILL AMEND AS NECESSARY.
THINK MOST...IF NOT ALL...SHRA/TSRA WILL END BY 01Z...SO DID NOT
MENTION IN TAFS...THOUGH CANNOT COMPLETELY RULE OUT A STRAY
SHRA/TSRA AFFECTING ANY SITE BEYOND 01Z.
THERE IS SOME CONCERN FOR WIDESPREAD MVFR AND PERHAPS IFR
CONDITIONS AFTER 05Z AT ALL TAF SITES. WITH LOW CONFIDENCE...KEPT
VFR CONDITIONS MENTION FOR NOW...BUT WILL CONTINUE TO MONITOR.
MBS
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 78 93 78 93 / 40 40 20 30
MKL 75 92 75 93 / 40 40 20 30
JBR 76 93 75 93 / 30 40 20 30
TUP 75 93 75 93 / 40 40 20 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-ST. FRANCIS.
MO...NONE.
MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CHESTER-CROCKETT-
DECATUR-FAYETTE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-
LAUDERDALE-MADISON-MCNAIRY-SHELBY-TIPTON.
&&Hazardous weather outlook, Jul 26, 1:13 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
213 PM CDT MON JUL 26 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-272115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
213 PM CDT MON JUL 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN WILL BE
POSSIBLE THROUGH THIS EVENING. A FEW STORMS MAY BECOME SEVERE AND
LOCALIZED FLASH FLOODING WILL BE A CONCERN.
A HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM FOR MOST OF THE MID
SOUTH. HEAT INDICES WILL BE BETWEEN 104 AND 108 DEGREES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN WILL BE
POSSIBLE ONCE AGAIN ON TUESDAY.
HEAT INDICES ARE FORECAST TO BE IN THE 105 TO 109 DEGREE RANGE
FROM WEDNESDAY THROUGH MONDAY. HEAT ADVISORIES MAY BE NEEDED
DURING THIS TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
OKULSKI
In the hours before
Special weather statement, Jul 26, 2:20 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT MON JUL 26 2010
TNZ050-051-262100-
CROCKETT TN-HAYWOOD TN-
320 PM CDT MON JUL 26 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 PM CDT FOR...
SOUTHWESTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
NORTHERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER BELLE EAGLE AT 320 PM CDT...MOVING NORTHEAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CROCKETT AND HAYWOOD COUNTIES...INCLUDING LOCATIONS NEAR
BROWNSVILLE...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 26, 2:30 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT MON JUL 26 2010
TNZ020-051-052-262115-
CROCKETT TN-GIBSON TN-MADISON TN-
330 PM CDT MON JUL 26 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...
SOUTHEASTERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
NORTHERN MADISON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 5
MILES SOUTHEAST OF ADAIR AT 330 PM CDT...MOVING EAST AT 5 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CROCKETT...GIBSON AND MADISON COUNTIES...INCLUDING
LOCATIONS NEAR HUMBOLDT AND JACKSON...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Jul 26, 2:43 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
343 PM CDT MON JUL 26 2010
TNZ021-054-262115-
CARROLL TN-HENDERSON TN-
343 PM CDT MON JUL 26 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...
SOUTHERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
NORTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTHWEST OF LEXINGTON AT 343 PM
CDT...MOVING WEST AT 5 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CARROLL AND HENDERSON COUNTIES...INCLUDING LOCATIONS NEAR
LEXINGTON...NATCHEZ TRACE STATE FOREST AND NATCHEZ TRACE STATE
PARK...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT ALSO INCLUDES BEECH LAKE AND PIN OAK LAKE.
Special weather statement, Jul 26, 2:46 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
346 PM CDT MON JUL 26 2010
TNZ091-092-262130-
HARDIN TN-MCNAIRY TN-
346 PM CDT MON JUL 26 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...
WEST CENTRAL HARDIN COUNTY IN SOUTHWEST TENNESSEE...
EASTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES SOUTHWEST OF ADAMSVILLE AT 346 PM
CDT...MOVING NORTH AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN HARDIN AND MCNAIRY COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Jul 26, 3:12 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
412 PM CDT MON JUL 26 2010
TNZ020-262145-
GIBSON TN-
412 PM CDT MON JUL 26 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...
CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES WEST OF TRENTON AT 412 PM CDT...
MOVING NORTH AT 5 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN GIBSON COUNTY...INCLUDING LOCATIONS NEAR TRENTON...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 26, 3:37 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
437 PM CDT MON JUL 26 2010
ARZ036-TNZ088-262200-
CRITTENDEN AR-SHELBY TN-
437 PM CDT MON JUL 26 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...
EAST CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
SHELBY COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER FRAYSER AT 437 PM CDT...MOVING NORTHEAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CRITTENDEN AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR
BARTLETT...MEEMAN SHELBY FOREST STATE PARK...MIDTOWN MEMPHIS AND
MILLINGTON...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT ALSO INCLUDES LAKE MCKELLAR.
Event by event
5 thunderstorm wind, 4 flash flood, 1 high wind. Local standard time, as filed.
Flash Flood, Gibson
- When
- July 26, 3:40 PM CST to 5:00 PM CST
- Where
- Gibson County, 3 mi W of Trenton to 0.81 mi WSW of Trenton
- Cause
- Heavy Rain / Tropical System
- Reported by
- Post Office
- Coordinates
- 35.980, -88.984
As much as 3.5 inches of rain fell in a short time near Trenton resulting in flash flooding. Old Trenton Eaton Road was closed as a result of the flood waters.
Thunderstorm Wind, Chester
- When
- July 26, 3:50 PM CST to 4:00 PM CST
- Where
- Chester County, 3.95 mi SSE of Jacks Creek to 4.12 mi SSE of Jacks Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Post Office
- Coordinates
- 35.420, -88.496
Straight line winds produced roof damage to a home off of Enville Road, southeast of Jacks Creek.
Thunderstorm Wind, Henderson
- When
- July 26, 4:00 PM CST to 4:05 PM CST
- Where
- Henderson County, Scotts Hill to 0.79 mi NNW of Scotts Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.520, -88.250
Straight line winds knocked down trees along Highway 114 and Stage Road in Scotts Hill.
Thunderstorm Wind, Dyer
- When
- July 26, 4:15 PM CST to 4:20 PM CST
- Where
- Dyer County, Fowlkes to 1.21 mi SE of Four Pts
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.970, -89.420
Straight line winds knocked down trees and power lines in the Fowlkes Community.
Thunderstorm Wind, Dyer
- When
- July 26, 4:15 PM CST to 4:20 PM CST
- Where
- Dyer County, 0.34 mi SW of Churchton to Churchton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.117, -89.185
Straight line winds damaged a carport in Churchton.
Flash Flood, Dyer
- When
- July 26, 5:00 PM CST to 6:15 PM CST
- Where
- Dyer County, 1.36 mi E of Maxey to 1.84 mi NNE of Newbern
- Cause
- Heavy Rain / Tropical System
- Reported by
- Post Office
- Coordinates
- 36.128, -89.296
Heavy rain produced flash flooding around Newbern. Numerous roads were flooded as drainage ditches were overfilled with water.
Flash Flood, Decatur
- When
- July 26, 5:25 PM CST to 6:30 PM CST
- Where
- Decatur County, 0.74 mi NNE of Parsons to 1.32 mi NE of Bible Hill
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 35.660, -88.124
Heavy rain produced flash flooding in portions of Decatur County. Maxwell Street in Parsons and Concord Road near Decaturville were flooded with seven inches of water.
Flash Flood, Fayette
- When
- July 26, 8:08 PM CST to 10:30 PM CST
- Where
- Fayette County, Braden to 1.39 mi NW of Gallaway
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 35.380, -89.580
Heavy rain produced flash flooding between Galloway and Braden. Highway 196 and the intersection of Highway 59 and Old Brownsville Road was flooded as a result.
High Wind, Lauderdale
- When
- July 26, 9:30 PM CST to July 27, 1:00 AM CST
- Where
- Lauderdale forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.761, -89.631 (the zone’s center; the record gives no point)
A wake low knocked down numerous trees over much of Lauderdale County.
Thunderstorm Wind, Shelby
- When
- July 26, 9:30 PM CST to 9:50 PM CST
- Where
- Shelby County, 2.03 mi ESE of Oakville to Arlington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 35.054, -89.920
Straight line winds knocked down numerous power lines across much of Shelby County from Southeast Memphis to Arlington.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Montana, July 26, 20102 deaths · 1 injured · $300,000 · EF3 · 13 events
- Flash Flooding and Heat in Georgia, July 26, 20101 death · 2 injured · $1.4 million · 1.5 in hail · 25 events
- Tornadoes and Hail in North Dakota, July 26 to 27, 2010$4.0 million · EF2 · 18 events
- Tornadoes and Flash Flood in North Dakota, July 26, 20101 injured · $860,000 · EF0 · 32 events
- Tornado and Flash Flooding in Minnesota, July 26 to 27, 2010$1.3 million · EF0 · 13 events
- Flash Flood and Hail in South Carolina, July 26, 2010$551,000 · 1 in hail · 30 events
- Tornado and Damaging Winds in Tennessee, July 26, 2010$325,000 · EF1 · 5 events
- Hail and Damaging Winds in North Carolina, July 26, 2010$230,000 · 1 in hail · 14 events
- Lightning Strikes in Texas, July 26, 2010$290,000 · 4 events
- Damaging Wind in Louisiana, July 26, 2010$310,000 · 70 kt wind · 1 event
- Flash Flooding and Hail in Alabama, July 26, 20101 injured · $98,000 · 1 in hail · 11 events
- Flash Flood and Damaging Winds in Alabama, July 26, 2010$128,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249464, 249469, 249466, 249470, 249472, 249489, 249478, 249490, 249491, 249493.